Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 32, NWS Huntsville, AL

June 15, 2011DeKalb County, Jackson County, Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 15, 2011, 8:45 PM CDT for DeKalb County, Jackson County, Marshall County, Alabama. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2011, 8:45 PM CDT (01:45 UTC)
Expired
Jun 15, 2011, 10:17 PM CDT
In force
92 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, AL, Jackson County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 29 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WGUS54 KHUN 160145
FFWHUN
ALC049-071-095-160500-
/O.NEW.KHUN.FF.W.0032.110616T0145Z-110616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST ALABAMA...
  NORTHERN DEKALB COUNTY IN NORTHEAST ALABAMA...
  SOUTHERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL MIDNIGHT CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RAINSVILLE...SCOTTSBORO...HENAGAR...HOLLYWOOD...IDER...PISGAH...
  POWELL...SECTION...SYLVANIA AND WOODVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3465 8554 3437 8608 3463 8635 3474 8635
      3476 8633 3478 8634 3486 8558

$$

CCC
1 follow-up statement
656 
WGUS74 KHUN 160317
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 PM CDT WED JUN 15 2011

ALC049-071-095-160331-
/O.CAN.KHUN.FF.W.0032.000000T0000Z-110616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL AL-JACKSON AL-DEKALB AL-
1017 PM CDT WED JUN 15 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN DEKALB...
SOUTHERN JACKSON AND NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3465 8554 3437 8608 3463 8635 3474 8635
      3476 8633 3478 8634 3486 8558

$$

CCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 7:01 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 15, 7:01 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CDT WED JUN 15 2011

.UPDATE...
FOR 00Z TAFS.

&&

.AVIATION...
VFR CONDITIONS ARE AGAIN EXPECTED TO BE PREDOMINANT THROUGH THE
PERIOD. THE MAIN CONCERN FOR THIS FORECAST IS THE ONGOING CONVECTION
IN THE AREA...AND ITS SOUTHWARD EXTENT. FOR A LARGE PART...STORMS
HAVE STAYED NORTH OF THE TERMINALS BUT ADDITIONAL TSRA HAVE
DEVELOPED JUST EAST OF KMEM AND MAY TAKE A SLIGHTLY MORE
SOUTHEASTERLY TRACK. THIS LINE SHOULD APPROACH THE KMSL TERMINAL
AROUND 130-200Z AND PRODUCE SIGNIFICANT AMOUNTS OF LIGHTNING IN THE
AREA. IT IS POSSIBLE THIS LINE WILL MISS THE SITE BUT EXPECT AT
LEAST VCTS AT THE SITE. CONFIDENCE IS LOWER THAT THIS LINE WILL REACH
KHSV SO HAVE SIMPLY KEPT THE CB GROUP THROUGH 04Z. OUTFLOW BOUNDARIES
IN THE AREA MAY ALSO PRODUCE BRIEF PERIODS OF MORE NORTHERLY WINDS AT
BOTH SITES THIS EVENING.

&&

.DISCUSSION... /ISSUED 136 PM CDT WED JUN 15 2011/
MONITORING MESOSCALE AND CONVECTIVE TRENDS FOR THE EVENING FORECAST.
CURRENTLY EXPECT SCATTERED THUNDERSTORMS TO BCM NMRS IN VERY UNSTABLE
ENVIRONMENT AS THE SHORTWAVE/VORTICITY AXIS SHIFTS EWD. MULTIPLE
BANDS OF CONVECTION APPEAR TO BE DEVELOPING ALONG CONVERGENCE LINES
ACROSS SRN MIDDLE TN INTO NRN AL. THE STRONGER CONVERGENCE ZONE
APPEARS TO BE SHOWING UP SW OF NASHVILLE INTO NERN MS...WHILE ANOTHER
RUNS FROM NEAR HUNTSVILLE TO JASPER IN AL. THE RUC ATTEMPTS TO
ORGANIZE A MORE LINEAR MCS BAND OVER THE NEXT FEW HRS THAT PROPAGATES
SEWD TOWARD THE I-20/59 CORRIDORS. THERE IS ADDITIONAL CONVECTION N
OF MEMPHIS...WHILE THE COLD FRONT SITS ACROSS SERN MO INTO NRN AR.
THIS FRONT WEAKENS WITH TIME TNGT...SO NOT EXPECTING A "SWEEPING"
CLEAN OF THE AIRMASS TNGT. SO WILL CARRY POPS INTO THE OVERNIGHT HRS
IN OUR SERN COUNTIES...AND THAT MAY NEED FURTHER ADJUSTMENT. SOME
PATCHY FG IS PSBL...BUT I HESITATE TO PLACE IT INTO THE FCST UNTIL
RAIN AREAS ARE BETTER DEFINED.

BETWEEN NOW AND SATURDAY ARE OUR BEST CHANCES...PERHAPS ONLY CHANCES
OF RAIN FOR THE NEXT 7 DAYS. ADDITIONAL WEAK SHORTWAVES DROP SEWD
THRU THE NW FLOW...WITH THE BEST SHOT ON FRIDAY AFTN. HOWEVER...I
HAVE CONCERNS THAT A CAP WL OVERSPREAD THE REGION THAT WILL RELEGATE
TSRA TO THE NE OF OUR FCST AREA. WL MAINTAIN SCHC POPS FOR NOW.

ANOTHER PROLONGED HEAT WAVE WL DEVELOP LATER THIS WEEKEND INTO NEXT
WEEK. TEMPS WL BEGIN TO WARM EACH DAY...AND WITH A BIT MORE MUGGINESS
THAN PREVIOUS DAYS. A STRONG 5H RIDGE BUILDS NE ACROSS THE TN VALLEY
SUNDAY INTO MONDAY. HAVE KEPT FCST TEMPS IN THE M-U90S IN WRN
PORTIONS OF OUR FORECAST AREA...AND U80S-L90S FURTHER E. RAIN CHANCES
MAY AGAIN INCREASE DAYS 8-9 AS THE RIDGE SHIFTS E AND BREAKS DOWN A
BIT. THE ECMWF ADVERTISES A TROF SIMILAR TO THE ONE WE HAVE ON OUR
HANDS CURRENTLY WITH A COLD FRONTAL PASSAGE ON THUR NIGHT OR FRIDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...CCC
DISCUSSION...AK
Hazardous weather outlook, Jun 15, 2:00 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT WED JUN 15 2011

ALZ001>010-016-TNZ076-096-097-160000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
200 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF HAIL UP TO BASEBALL
SIZED...DAMAGING WINDS UP TO 70 MPH...AND FREQUENT LIGHTNING ARE
POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. A WEAK COOL FRONT
WILL SHIFT THE THREAT OF THUNDERSTORMS SOUTHEAST OF THE AREA BY LATE
THIS EVENING OR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH TUESDAY ACROSS
MUCH OF THE OUTLOOK AREA. BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
UNDERWAY THIS AFTERNOON INTO EARLY EVENING.

KULA

In the hours before

Local storm report, Jun 15, 8:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
819 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     ATHENS                  34.80N 86.97W
06/15/2011                   LIMESTONE          AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN DOWNTOWN ATHENS ON LUCAS FERRY ROAD.

0815 PM     HAIL             ATHENS                  34.80N 86.97W
06/15/2011  E1.00 INCH       LIMESTONE          AL   EMERGENCY MNGR

            QUARTER SIZE HAIL WAS REPORTED ON LUCAS FERRY ROAD.

&&

KWEBER
Special weather statement, Jun 15, 8:25 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CDT WED JUN 15 2011

TNZ076-097-160200-
FRANKLIN-MOORE-
825 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
900 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELVIDERE...OR NEAR WINCHESTER...MOVING EAST
AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINCHESTER...DECHERD.
  COWAN.
  SEWANEE.
  ST. ANDREWS...SHERWOOD.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

DJN
Local storm report, Jun 15, 8:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
834 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 WSW FORT PAYNE        34.43N 85.78W
06/15/2011  E1.00 INCH       DEKALB             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED

&&

KWEBER
Local storm report, Jun 15, 8:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     ATHENS                  34.80N 86.97W
06/15/2011  E55.00 MPH       LIMESTONE          AL   BROADCAST MEDIA

            A GUST TO 55 MPH WAS REPORTED.

&&

KWEBER
Local storm report, Jun 15, 8:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 S WINCHESTER          35.16N 86.11W
06/15/2011  E0.75 INCH       FRANKLIN           TN   TRAINED SPOTTER

            PENNY SIZE HAIL WAS REPORTED.

&&

KWEBER
Local storm report, Jun 15, 8:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             6 SSE MOORES MILL       34.77N 86.48W
06/15/2011  E1.00 INCH       MADISON            AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale24 min
Jun 15, 7:08 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall22 min
Jun 15, 7:26 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence49 min
Jun 15, 7:31 PM CDTSevere Thunderstorm WarningHUNJackson29 min
Jun 15, 7:43 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin34 min
Jun 15, 7:56 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone, Madison, Morgan34 min
Jun 15, 8:00 PM CDTSpecial Weather StatementHUNJackson45 min
Jun 15, 8:08 PM CDTSevere Thunderstorm WarningHUNDeKalb22 min
Jun 15, 8:09 PM CDTSpecial Weather StatementHUNFranklin, Lawrence36 min
Jun 15, 8:13 PM CDTSevere Thunderstorm WarningHUNJackson31 min
Jun 15, 8:23 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan37 min
Jun 15, 8:47 PM CDTSpecial Weather StatementHUNColbert, Franklin43 min
Jun 15, 8:59 PM CDTSpecial Weather StatementHUNJackson, Madison, Marshall, Morgan46 min
Jun 15, 9:24 PM CDTSpecial Weather StatementHUNDeKalb36 min
Jun 15, 9:30 PM CDTSpecial Weather StatementHUNFranklin45 min
Jun 15, 9:45 PM CDTSpecial Weather StatementHUNCullman, Marshall15 min
Jun 16, 5:32 PM CDTSpecial Weather StatementHUNCullman28 min
Jun 16, 6:13 PM CDTSpecial Weather StatementHUNFranklin32 min
Jun 16, 6:42 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence33 min

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.